On this night, I’m observing and assisting at Rhode Island Hospital’s (RIH) ER. Part of the fun of doing Emergency Medical Service (EMS) at the University is the side frills. Sure, we don’t get paid, but we get small discounts at area establishments. And we can take small paid details every so often. But most importantly, we can help at RIH’s ER. So anyway, after a while it seems like everything's calm; eye of the storm. I’ve been tagged on to a final-year nursing student in the trauma section, and we’ve been moving patients around.

A cardiac arrest is one of the most challenging conditions for a healthcare provider. A “code blue” has an important place in the mountain of technical medical jargon. When you do it for the first few years of a medical career, “running a code” is an exhilarating experience. You recognize the signs of a cardiac arrest, and your mind searches for the thoughts labeled “Advanced Cardiac Life Support,” a mental folder full of algorithms and protocols for this situation. A very strict guide (an oxymoron, yes).

Your body’s stress response activates to the new, burdening challenge before you. The adrenaline level in your body surges as dozens of additional compounds are released into your bloodstream. Your blood pressure and heart rate rise, and you find that your pupils are instantly smaller. Are you preparing to fight because your patient can’t do it alone?

Rhode Island Hospital’s ER is full on this Thursday night. East Providence Fire-Rescue 3 brings in a 67 yr-old male with diabetes. He has no pulse and isn’t breathing. The patient has no electrical activity in the heart- flatline, asystole.

“Annie, start compressions.”
“We have an I.V. Good.”
“Doctor, will you intubate?”
“Push the Epi.”

Beep-beep-beep. Lead off.

“A lead fell off. Switch it to pads.”
“Get me three electrodes. Hang another bag.”
“Push 1 of atropine.”
“Is the tube in yet?”
“We have good tube placement. Capnography good.”
“Hold compressions.”
Flatline.

“Anyone object to me calling it?”
Silence.
Time of death, 2247”

Warning: The high created in this method is immediately superseded by a somber feeling.

Log in or registerto write something here or to contact authors.